From Philadelphia, Pennsylvania, USA:
We are wondering when exactly the "Dawn Phenomenon" takes place and what is the average rise in blood sugar at that time. We are having a hard time pinpointing the time that our son's blood sugar rises. Also when is the best time to test a child during the night if his number is okay around 2:00 A.M. but then he wakes up with a blood sugar in the 300 range at 8:00 A.M.
Our son is 6.5 years old. He receives 1 unit of Humalog and 2 units pork NPH at 8:30 with his snack and then 3.5 to 3.75 units NPH at 11:15 P.M.
The dawn phenomenon as it was first described is exactly what you are seeing. The glucose rises early in the morning because of two things: First, there are hormones, cortisol and growth hormone that get you ready to face the day. As one would expect, they cause glucose to rise. But second, since you only have the insulin from the shot, if its timing isn't right, the glucose goes up too high
Our trouble is the glucose can get too low in the night and it can trigger a response of hormones and cause the glucose to rise, or there can be too little insulin in the night and the glucose rises: isn't fair, is it?
Try tracking the glucose later in the night and see when it rises. Likely, if the glucose is okay at 11 P.M. and 2 A.M., you can give a bit more NPH at 11 P.M. Sometime 8 A.M. is just too late to get up and he may need insulin earlier.
I'm sorry it sounds so complicated, but often it is.
Original posting 14 Apr 1999
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.